Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Grand Forks, ND

June 19, 2016Kittson County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2016, 5:57 AM CDT for Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2016, 5:57 AM CDT (10:57 UTC)
Expired
Jun 19, 2016, 7:00 AM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Kittson County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:30 AM CDTHAIL 11 Nnw Holt, MNVERY HEAVY RAIN WITH DIME TO QUARTER SIZED HAIL.
Jun 19, 6:47 AM CDTHAIL 13 E Gatzke, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 10:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2534 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WUUS53 KFGF 191057
SVRFGF
MNC069-089-135-191200-
/O.NEW.KFGF.SV.W.0046.160619T1057Z-160619T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
557 AM CDT SUN JUN 19 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KITTSON COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTHWESTERN ROSEAU COUNTY IN NORTHWESTERN MINNESOTA...
  MARSHALL COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 700 AM CDT

* AT 556 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARGYLE...OR
  29 MILES EAST OF GRAFTON...MOVING EAST AT 60 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  OLD MILL STATE PARK...FLORIAN AND ENGLUND AROUND 605 AM CDT. 
  NEWFOLDEN AND STRANDQUIST AROUND 615 AM CDT. 
  MIDDLE RIVER AND HOLT AROUND 625 AM CDT. 
  GATZKE AROUND 645 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4819 9562 4818 9703 4862 9706 4866 9562
TIME...MOT...LOC 1056Z 264DEG 51KT 4836 9677 

HAIL...1.00IN
WIND...<50MPH
 
$$

JR
1 follow-up statement
286 
WWUS53 KFGF 191128
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
628 AM CDT SUN JUN 19 2016

MNC069-191137-
/O.CAN.KFGF.SV.W.0046.000000T0000Z-160619T1200Z/
KITTSON MN-
628 AM CDT SUN JUN 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KITTSON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4819 9562 4819 9637 4861 9637 4866 9562
TIME...MOT...LOC 1127Z 264DEG 51KT 4840 9610 

$$

MNC089-135-191200-
/O.CON.KFGF.SV.W.0046.000000T0000Z-160619T1200Z/
ROSEAU MN-MARSHALL MN-
628 AM CDT SUN JUN 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHWESTERN ROSEAU AND EASTERN MARSHALL COUNTIES...

AT 627 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MIDDLE
RIVER... OR 20 MILES NORTH OF THIEF RIVER FALLS...MOVING EAST AT 60
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  GATZKE AROUND 640 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4819 9562 4819 9637 4861 9637 4866 9562
TIME...MOT...LOC 1127Z 264DEG 51KT 4840 9610 

HAIL...1.00IN
WIND...<50MPH
 
$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:20 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 19, 2:20 AM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
220 AM CDT SUN JUN 19 2016

.SHORT TERM...(Today and tonight)
Issued at 220 AM CDT Sun Jun 19 2016

Primary short term forecast concern will be potential for severe
weather during the early Sunday morning timeframe and east of the
Red River Valley Sunday afternoon. Convection has moved from
northeast Montana into northwest North Dakota and is moving mainly
due east along the axis of greatest instability just south of the
international border with SE Saskatchewan and SW Manitoba. HRRR is
doing reasonably well with timing and will use it for POP
guidance, although not in favor of spotty convection ahead of
main system depicted by the HRRR. A severe thunderstorm watch is
in effect for most of northern North Dakota along and north of the
Highway 2 corridor.

The small cluster of cells west of Minot will continue to move
eastward and should be into the Devils Lake region around or just
before the 4 AM CDT forecast issuance time. Deep layer shear and
the axis of a strengthening H850 low level jet around 40 to 50 knots
will punch into the western FA in the 09Z to 12Z timeframe...with
the nose of the LLJ remaining just south of the international
border. Given these dynamics, acceleration of the storms west of
Minot is anticipated and the MCS is expected to move into the
Towner county through Devils Lake area near of just before 4 AM
CDT...the Red River Valley around 5-6 AM CDT...and Lake of the
Woods by 7 AM CDT with the back edge of the convection exiting the
northeastern FA by mid morning. The LLJ slightly weakens as flow
turns more southwesterly and moves east of the Red River Valley,
however strong to severe storms are expected to continue across
northwest Minnesota this morning, as depicted by the northern
extent of SPC's Day 2 slight risk area.

The primary threat for the early morning hours in northeast North
Dakota are high winds of 70 to 80 mph, periods of heavy rain,
frequent lightning and large hail. Isolated QLCS tornadoes are
also possible.

Trailing surface trough/cold front will move into southern valley
around 18Z and enter west central Minnesota in the mid afternoon
towards peak heating. Current models suggest convection will
initiate along the front in the late afternoon across the far
southeastern FA and quickly move off to the east. There is a
slight risk for severe storms to develop ahead of the front across
mainly Hubbard...Otter Tail and Grant counties, but the highest
risk for severe will be east of the CWA. SPC has a slight risk
east of the valley today, with the NW portion of the area
associated with the early morning MCS and the
eastern/southeastern area mainly associated with cold FROPA later
this afternoon. An enhanced risk is east of the CWA in central
Minnesota.

Clearing is expected by late this evening into the overnight
period, with breezy winds following the front and overnight lows
dropping into the 50s.

.LONG TERM...(Monday through Saturday)
Issued at 220 AM CDT Sun Jun 19 2016

Dry weather with a much cooler air mass will follow Sunday
afternoon's cold FROPA. Daytime highs on Monday will drop into the
70s but breezy conditions with the cool air advection. A ridge of
high pressure extending from a surface high over southwest
Minnesota will move across the region Monday night. Winds will be
come much lighter by midnight, and with clear skies, overnight
lows will drop into the low to mid 50s, possibly into the upper
40s in portions of northwest Minnesota.

NW flow pattern aloft continues through Tuesday with Canadian high
pressure sliding into southern Manitoba by noontime, and surface
ridge extending southward into the Red River Valley. An upper
level ridge will slide into western North Dakota and southeast
Saskatchewan, keeping the region dry through the day Tuesday as
well. Full solar will be offset slightly with weak surface
flow/mixing and light northerly winds, keeping daytime highs
mostly in the mid to upper 70s while the southern valley may break
the 80 mark.

Upper ridge begins to flatten out Tuesday night as a lee side low
ejects out into southeast Montana. Surface ridge moves into
southeast Manitoba/southwest Ontario by midnight, setting up a dry
northeasterly then easterly flow. Meanwhile, GFS shows an inverted
trough entering far western North Dakota by midnight with some
warm advection precip ahead of the system through central ND. The
new superblend brings chance POPs into western zones by early
Wednesday morning. Note that the NAM does bring an upper low into
NW Montana by 03Z and extends further east precip in the 03Z to
06Z timeframe...and precip into the valley by 12Z. However, with
the dry easterly flow depicted by the GFS, will maintain dry
conditions before 06Z and bring in isolated showers/thunderstorms
in the 06Z to 12Z timeframe to the western zones.

Wednesday-Saturday...Region will lie on northern periphery of upper
level ridge with one shortwave trough bringing a threat for
convection Wednesday, and lower confidence in timing of systems
later in the period. Seasonable temps expected throughout the
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1121 PM CDT Sat Jun 18 2016

Most TAF sites will be VFR through the forecast period. Convective
complex entering far northwest ND and currently looks like the
best potential for T will be at DVL and based on expected timing
included tempo group. T likely to remain north of remaining
northern TAF sites.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Speicher
LONG TERM...Makowski/Speicher
AVIATION...Voelker
Hazardous weather outlook, Jun 18, 6:12 AM CDT, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
612 AM CDT SAT JUN 18 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
612 AM CDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY NORTH OF A
VALLEY CITY TO FARGO TO DETROIT LAKES TO WADENA LINE TODAY. A
WARM FRONTAL BOUNDARY WILL LIFT NORTH THROUGH THE REGION TODAY AND
INTO THE NORTHERN RED RIVER VALLEY TONIGHT. THE BEST CHANCE FOR
SEVERE STORMS WILL MAINLY BE NORTH OF HIGHWAY 2 TONIGHT, HOWEVER
SOME ISOLATED STORMS ARE POSSIBLE FURTHER SOUTH DURING THE LATE
AFTERNOON AND EVENING. EARLY MORNING STORMS WILL MOVE ACROSS
SOUTHEASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA, WEAKENING
IN THE EARLY AFTERNOON PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS EAST OF THE VALLEY ON
SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE SUNDAY MORNING AS A
COLD FRONT MOVES THROUGH THE RED RIVER VALLEY AND INTO NORTHWEST
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

SPEICHER

In the hours before

Local storm report, Jun 19, 4:20 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             LEEDS                   48.29N 99.44W
06/19/2016  M1.00 INCH       BENSON             ND   BROADCAST MEDIA

            VIEWER REPORT OF ONE INCH HAIL IN LEEDS REPORTED BY LOCAL
            BROADCAST MEDIA

&&

PJS
Local storm report, Jun 19, 4:39 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 AM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             LEEDS                   48.29N 99.44W
06/19/2016  E1.50 INCH       BENSON             ND   BROADCAST MEDIA

            HAIL JUST SMALLER THAN GOLFBALL REPORTED.

&&

JAM
Local storm report, Jun 19, 5:39 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 AM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             10 W GRAFTON            48.41N 97.62W
06/19/2016  E0.25 INCH       WALSH              ND   EMERGENCY MNGR

            PEA SIZE HAIL WITH 1.30 INCHES RAIN.

&&

JAM
Local storm report, Jun 19, 5:42 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 AM CDT SUN JUN 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             LANKIN                  48.31N 97.92W
06/19/2016  E0.75 INCH       WALSH              ND   BROADCAST MEDIA

            DIME SIZE HAIL.

&&

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:58 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall62 min
Jun 19, 6:35 AM CDTSpecial Weather StatementFGFRoseau55 min
Jun 19, 6:52 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau53 min
Jun 19, 7:44 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Roseau61 min
Jun 19, 7:53 AM CDTTornado WarningFGFLake of the Woods52 min
Jun 19, 5:36 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau54 min
Jun 19, 5:38 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena67 min
Jun 19, 5:59 PM CDTTornado WarningFGFWadena30 min
Jun 19, 6:01 PM CDTTornado WarningFGFRoseau44 min
Jun 19, 6:22 PM CDTTornado WarningFGFLake of the Woods, Roseau38 min
Jun 19, 6:52 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.